Funnel Cloud, Cerro Gordo
- When
- June 23, 2:58 PM CST
- Where
- Cerro Gordo County, Mason City
- Reported by
- Law Enforcement
- Coordinates
- 43.150, -93.200
Iowa was on the cool side of the frontal boundary during the afternoon of the 23rd Thunderstorms formed over north central Iowa and produced a funnel cloud during peak heating in Cerro Gordo County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa was on the cool side of the frontal boundary during the afternoon of the 23rd Thunderstorms formed over north central Iowa and produced a funnel cloud during peak heating in Cerro Gordo County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 2:24 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT MON JUN 23 2014 .SHORT TERM /TONIGHT/... ISSUED AT 317 PM CDT MON JUN 23 2014 WEAK SURFACE TROUGH CONTINUES TO PROGRESS SLOWLY EASTWARD ACROSS THE AREA THIS AFTERNOON...CURRENTLY STRETCHING FROM AROUND NORTHWOOD TO DES MOINES AND FURTHER SOUTH...AND A FEW SMALL SHOWERS AND STORMS HAVE DEVELOPED ALONG THE BOUNDARY IN THE LAST HOUR OR SO. THERE HAVE BEEN REPORTS OF LANDSPOUT TYPE FUNNEL CLOUDS ACROSS SOUTHERN MINNESOTA AND NORTHWESTERN MISSOURI IN ASSOCIATION WITH SHOWERS ALONG THIS BOUNDARY...BUT SO FAR NOTHING HEARD IN IOWA. EXPECT THAT AS THE BOUNDARY AND ISOLATED SHOWERS/STORMS MOVE EAST THEY WILL ALSO FADE OUT THIS EVENING AS THEY ARE DIURNALLY DRIVEN...GIVING WAY TO A FAIRLY COOL AND QUIET NIGHT ONCE AGAIN. THE QUESTION THEN BECOMES WHETHER WE WILL ONCE AGAIN GENERATE ANY AREAS OF FOG AS WE DID THIS MORNING...HOWEVER TOMORROW WITH THE BOUNDARY GONE AND DEWPOINTS LOWER THIS IS LESS OF A PROBABILITY AND HAVE NOT INCLUDED IT IN THE FORECAST AT THIS TIME. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 317 PM CDT MON JUN 23 2014 UPPER AIR PATTERN WILL EVOLVE TO MORE SUMMER-LIKE WITH THE STRONGER WESTERLIES MOVING NORTH OF THE CWA THIS WEEK. AT THE SAME TIME...A TROF DEEPENS ACROSS THE WESTERN U.S. THE RESULT FOR US WILL BE A GRADUAL RETURN TO SOUTHWEST FLOW WITH EMBEDDED DISTURBANCES. THIS PATTERN COMBINED WITH AMPLE LOWER-LEVEL MOISTURE CONTINUES TO SUGGEST A RETURN TO UNSETTLED CONDITIONS...WITH POTENTIALLY HEAVY RAINFALL...THROUGH THE FORECAST PD. ALTHOUGH THERE IS A LACK OF A SIGNAL FOR WIDESPREAD SEVERE WEATHER...A POTENTIAL FOR LOCALIZED SEVERE WEATHER WILL EXIST ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS IF TSRA DOES DEVELOP. RELATIVE DRY PERIOD FOR THE CWA HAS BEEN SHORTENED A BIT AS CHANCE POPS HAVE NOW BEEN INTRODUCED AS EARLY AS WEDNESDAY MORNING. WEAK BOUNDARY WILL BE INVOF THE CWA. WEAK SHORTWAVE APPROACHING FROM THE WEST WILL HELP PROVIDE ENOUGH FORCING TO POTENTIALLY DEVELOP SHRA/TSRA DURING THE DAY ON WEDNESDAY. WEAK BOUNDARY AND AMPLE MOISTURE REMAINS INVOF THE CWA THROUGH THE END OF THE FORECAST PD...THUS THE INCLUSION OF CHANCE POPS FOR MUCH OF THE TIME. STRONGEST BOUNDARY IS PROGGED TO MOVE THROUGH THE CWA LATE IN THE COMING WEEKEND AS THE WESTERN U.S. TROF SHIFTS EASTWARD. UPPER AIR PATTERN THEN RETURNS TO MORE ZONAL FOR EARLY NEXT WEEK. SOME RECENT MODEL RUNS HAVE SUGGESTED THE FORMATION OF A CLOSED UPPER LEVEL LOW OFF THE EASTERN U.S. COAST LATE IN THE FCST PD. IF THIS FEATURE DOES MATERIALIZE THEN IT MAY SLOW DOWN THE PROGRESSION OF WX FEATURES INVOF OUR CWA...DEPENDING ON THE STRENGTH AND PLACEMENT OF THIS FEATURE. IT WILL HAVE TO BE WATCHED FOR POTENTIAL IMPACTS ON THE FCST GOING FORWARD. && .AVIATION...23/18Z ISSUED AT 1238 PM CDT MON JUN 23 2014 LOW STRATUS THAT FORMED THIS MORNING HAS BEEN RAPIDLY LIFTING OVER THE LAST COUPLE OF HOURS...WITH ONLY OTM NOW REPORTING MVFR CIGS AND THESE EXPECTED TO GET ABOVE FL030 BY 19Z. THEREAFTER...MOST CIGS WILL REMAIN VFR FOR THE REST OF TODAY WITH ONLY ISOLATED LOWER CLOUDS AND LIGHT SHRA/TSRA WITH PROBABILITY OF OCCURRENCE AT A TERMINAL FAR TOO LOW TO INCLUDED IN TAFS ATTM. OTHERWISE...PRIMARY CONCERN WILL BE POTENTIAL FOR REDEVELOPMENT OF FOG LATER TONIGHT IN LIGHT OF WHAT OCCURRED THIS MORNING. HOWEVER...DEWPOINTS WILL BE QUITE A BIT LOWER BY EARLY TUESDAY MORNING AND WITH MORE ORGANIZED IF LIGHT SURFACE FLOW. THUS DO NOT HAVE CONFIDENCE TO INCLUDE FOG IN THE 18Z TAFS...BUT THIS WILL BE WATCHED CLOSELY FOR LATER ISSUANCES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...ZOGG AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT MON JUN 23 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 329 PM CDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...MAINLY EAST OF INTERSTATE 35. FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE MAINLY FROM MID-WEEK THROUGH EARLY NEXT WEEK. THERE WILL BE AN INCREASING RISK FOR SEVERE STORMS AND HEAVY RAINFALL THROUGH THE PERIOD BUT SPECIFIC THREATS WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED AT TIMES LATER THIS WEEK THROUGH THE WEEKEND. LEE
The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514123.